Alert archive / Alabama / Special Weather Statements in 2023

Special Weather Statement, NWS Mobile, AL

March 26, 2023Choctaw County, Alabama

NWS Mobile, AL issued this special weather statement at Mar 26, 2023, 3:39 AM CDT for Choctaw County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2023, 3:39 AM CDT (08:39 UTC)
Expired
Mar 26, 2023, 4:15 AM CDT
In force
36 min
Issued by
NWS Mobile, AL
Hail
0.75 in
Wind
30

County Choctaw County, AL

The radar

The Birmingham radar (KBMX), 158 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2573 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS84 KMOB 260839
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
339 AM CDT Sun Mar 26 2023
 
ALZ051-260915-
Choctaw AL-
339 AM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of northern Choctaw
County through 415 AM CDT...

At 339 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northwest of Lisman, or 11 miles
northwest of Butler, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lisman and Pennington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Alabama.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3222 8801 3210 8841 3217 8844
      3231 8842
TIME...MOT...LOC 0839Z 241DEG 41KT 3221 8835 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

Black

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Mar 26, 12:10 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Mar 26, 12:10 AM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1210 AM CDT Sun Mar 26 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1207 AM CDT Sun Mar 26 2023

Ceilings continue to lower to IFR/LIFR overnight, with VLIFR
conditions possible near the coast, mainly near Mobile Bay and
adjacent waters. Predominately IFR to MVFR ceilings are expected
for the remainder of the TAF cycle, with showers and storms mainly
affecting interior areas. Strong gusty winds, hail, and high
lightning rates will be possible with the stronger storms. /29

&&

.PREV DISCUSSION... /issued 709 PM CDT Sat Mar 25 2023/

..New UPDATE...

UPDATE...
Issued at 708 PM CDT Sat Mar 25 2023

Based on satellite and observational trends, have expanded the
marine Dense Fog Advisory to include northern Mobile Bay and also
have the advisory go into effect at 7 pm CDT. No other major
adjustments at this time, and will continue to monitor fog
development trends. /29

PREV DISCUSSION... /issued 635 PM CDT Sat Mar 25 2023/

.New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Sat Mar 25 2023

IFR/LIFR ceilings are expected to develop overnight, which has
already begun near the immediate coast, then improve to MVFR/VFR
conditions on Sunday (outside of anticipated convection). VLIFR
conditions in dense fog will be possible late tonight mainly
surrounding the Mobile Bay area. Showers and storms are expected
to develop over interior areas overnight then progressively expand
to affect more of the area through the day on Sunday. Strong
gusty winds, hail and high lightning rates are possible with the
stronger storms. /29

PREV DISCUSSION... /issued 458 PM CDT Sat Mar 25 2023/

New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

A LONG-DURATION SEVERE EVENT IS ANTICIPATED TONIGHT THROUGH
SUNDAY EVENING, WITH SIGNIFICANT HAIL AND DAMAGING WINDS THE MAIN
THREATS, ESPECIALLY SUNDAY AFTERNOON...

NEAR TERM...
(Now through Sunday)
Issued at 458 PM CDT Sat Mar 25 2023

Isolated showers and storms will be possible through the rest of
the afternoon and into the evening hours. In fact, one storm over
Conecuh and moving through Covington strengthened to be severe
this afternoon, with winds and hail being the main hazards. Any
shower and storm activity is expected to wane through the early
evening hours. Outside of the main severe potential, which will be
discussed below, patchy and dense fog is possible over the coast
and especially our nearshore marine waters tonight. A Marine Dense
Fog Advisory is in effect late tonight for Mississippi Sound,
Southern Mobile Bay, as well as the Alabama nearshore Gulf waters
(out 20 nm). Additionally, Spring Breakers please note that a HIGH
RISK of rip currents remains in effect through at least Monday
night. This means that the surf is dangerous for all levels of
swimmers. Please follow the advice of local beach officials and
beach flags!

An unsettled weather pattern is then expected through much of the
near term period and also into the short term. The potential for
storms looks to begin late tonight (around 3am) and persist into
Sunday night (around midnight), with storms possible through the
entire timeframe. However, there are two main periods likely for
the potential of severe weather. The first is overnight tonight
into Sunday morning and the second is Sunday afternoon through the
evening. Both are discussed below.

Severe Period #1: Southwest flow will be present aloft, along
with a shortwave that is expected to move along the main flow
tonight. Meanwhile, a surface cold front is making its way over
the local area, being located just northwest of the I-65 corridor
currently. This front is expected to continue to slowly sag south
and weaken, but overnight begin to lift back north as a warm
front. By Sunday morning, this feature will likely stall over
central Alabama and down into central Louisiana. Moisture will
increase overnight area-wide, but especially over southeast
Mississippi, interior southwest Alabama, as well as portions of
south-central Alabama. This moisture will likely remain maximized
over these areas through the remainder of the near term and into
the short term period.

As for thunderstorm potential, the ingredients are in place for
scattered strong to severe storms, especially over interior
southeast Mississippi, interior southwest Alabama, and portions of
south-central Alabama later tonight. Model guidance indicates
deep-layer bulk shear of 50-60 knots, along with MLCAPE values
between 2000-2500 J/kg over the above-mentioned areas.
Additionally, model DCAPE values reach between 1000-1500 J/kg.
700-500 mb lapse rates are decent as well, reaching above 7 deg
C/km overnight. Although there is a small cap (CIN) in the evening
shown by model soundings, this looks to erode after midnight.
Furthermore, SRH at both the 0-1 km and 0-3 km levels are not too
impressive tonight. All of this points to more of a wind and large
hail threat, versus a tornado threat. Therefore, the main hazards
with any strong to severe storms associated with this first wave
will be damaging winds to around 60 mph and large hail (quarter
size or larger); although, a tornado cannot be ruled out.

Hi-Res model guidance has not been consistent with regards to
timing, as earlier runs this morning showed this activity ramping
up just before midnight, but the latest runs show after midnight.
Kept close with persistence and overall trends, and at this time
believe that scattered showers and storms will likely occur late
tonight (around 3am) as the upper shortwave moves overhead and
persist through late Sunday morning (around 11am). The Storm
Prediction Center has outlooked interior southeast Mississippi,
interior southwest Alabama, and portions of south-central Alabama
in a Slight Risk of severe storms tonight, with a Marginal Risk
elsewhere. Lastly, these storms will likely be efficient rainfall
producers and be capable of producing heavy rainfall in a short
amount of time. This, along with the potential for training
storms, will lead to possible minor flooding concerns as well.

While storms will remain possible through the early afternoon on
Sunday, we're expecting a sort of lull in severe activity between
the morning severe potential and the later afternoon severe
potential. This is due mostly to the timing and passage of the
upper shortwaves.

Severe Period #2: A more potent shortwave will move along the
flow aloft later Sunday afternoon. The surface boundary discussed
above will meander over central Alabama and down into central
Louisiana through Sunday afternoon and into the evening and lead
to a resurgence of scattered to numerous showers and storms Sunday
afternoon. Abundant deep layer moisture will also continue
through the period as well. As for severe storms, the ingredients
are present for strong, damaging winds and severe/large hail (2+
inches). Instability shown by guidance ranges between 1800-2500
and even upwards of 3000 J/kg in spots. Deep layer bulk shear
upticks slightly over inland communities, with between 50-65
knots. Additionally, DCAPE values continue to be above 1000 J/kg,
along with 700-500 mb lapse rates greater than 7 deg C/km. Looking
at model hodographs and soundings, anticipating storms to be able
to take advantage of the abundant CAPE values, resulting in the
greater potential for severe hail (2+ inches).

Thus, the main hazards for any strong to severe storms will be
significant hail (golf ball size or larger; 2+ inches) and
damaging winds up to 60 mph. The main timeframe for this wave of
severe weather is around 3pm Sunday afternoon until about 12am
Sunday night. The Storm Prediction Center has outlooked Perry
County (MS) up through Washington County (AL) and to Crenshaw
County (AL) in an Enhanced Risk of severe weather, particularly
for significant hail and damaging winds. However, with SRH values
increasing into the evening hours on Sunday (especially along and
north of Highway 84), the tornado potential looks to increase.
This will be discussed further in the short term period below.
Minor flooding will also be possible Sunday afternoon into the
evening, especially for our interior counties. This is due to
recent rains as well as training storms. Any of these storms
during the near term period will also be efficient rain producers,
capable of dropping a lot of rain in a short amount of time.

Ultimately, we urge folks to have multiple ways of receiving
warning information, especially ones that will wake you up at
night. Have a severe weather plan! Know where your safe place is
before you need it. /26

SHORT TERM...
(Sunday night through Tuesday night)
Issued at 458 PM CDT Sat Mar 25 2023

Zonal upper flow north of high pressure over the Gulf of Mexico
remains in place through the Short Term. A series of upper level
shortwave troughs move through the flow over the Southeast during
the period, creating several rounds of convection in the Short
Term.

The first moves off Sunday night, with a surface cold front
sagging south to the northern Gulf coast before stalling Monday
morning. This boundary will provide the focus for showers and
thunderstorms Sunday night through Monday. Surface based capes
around 2500J/kg are present along and south of the surface front
Bulk Wind Shear values weaken from 50-60kts Sunday night to
35-45kt by Monday night. Mid level lapse rates of 7.5-8.0C remain
over and near the forecast area Sunday night before shifting south
of the coast by Monday evening with the stalling front. Large
hail and damaging winds remain a possibility Sunday night into
Monday with the stronger storms, though the area shifts south
during the day Monday. Hodographs indicate 0-1km helicities
greater than 150 m^2/s^s, mainly along and north of Highway 84
Sunday night into Monday morning closer to the surface boundary.
Enough for spinners. All parameters weaken or shift south of the
coast through the day as the weakening cold front moves south to
the coast. The risk of strong to severe storms weakens during the
day or shifts south of the coast, but doesn't quite disappear.

More shortwave energy moves over the forecast area and nearby
later Monday night though Tuesday. The stalled surface boundary
provides the focus for isentropic upglide convection. Enough
elevated instability is present for rumblers to continue. Any
surface based convection is expected to remain along/south of the
coast. The chance of severe weather is hard to pin down at this
time, with some guidance advertising enough instability, surface
based or elevated, and wind shear for strong storms over land,
mainly south of Highway 84. Others keep the ingredients well south
of the coast. Ultimately, any chance of strong to severe storms
Tuesday will lay in where the surface front stalls. With all
guidance indicating the cold front moving well south of the coast
late Tuesday afternoon and Tuesday night, any chance of rain moves
south with.

Looking at temperatures, temperatures will see a downward trend
in the Short Term. Low temperatures Sunday night in the mid to
upper 60s Sunday night fall into the upper 40s north of Highway 84
to upper 50s along the coast Tuesday night as cooler air moves
over the forecast area behind the front. /16

LONG TERM...
(Wednesday through Saturday)
Issued at 458 PM CDT Sat Mar 25 2023

An upper level ridge will build north over the Eastern Conus from
the Gulf high pressure, as a series of upper level shortwave
troughs dig an upper ridge over the western Conus. The ridge will
help to deflect any passing shortwave energy north or northwest of
the forecast area. Guidance keeps putting off any precipitation
moving back over the forecast area, with the latest runs
advertising Friday night into Saturday as a shortwave passes north
of the forecast are. Have little confidence in this timing at
this time. What I am confident in is temperatures rising back to
well above seasonal norms by the end of the week. /16

MARINE...
Issued at 458 PM CDT Sat Mar 25 2023

Areas of dense fog is expected to develop once again late
tonight, especially for southern Mobile Bay, Mississippi Sound,
and the Alabama nearshore Gulf waters (out 20 nm). Patchy fog is
possible farther east over remaining bays, sounds and Florida
nearshore Gulf waters. By Sunday morning, much of the dense fog
should lift to be patchy and then persist through much of the day.
A light southwesterly flow today will become southerly tonight
through Monday. On Tuesday, winds turn northerly in the wake of a
cold front, and then easterly midweek. Small craft exercise
caution conditions are possible during this time but look to
decrease into midweek. /14/26

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      67  77  64  75  53  72  51  77 /  50  50  50  70   0   0   0   0
Pensacola   69  77  66  74  55  72  54  74 /  30  40  30  70   0   0   0   0
Destin      70  77  67  75  58  74  57  76 /  20  30  30  70   0   0   0   0
Evergreen   65  80  60  73  49  72  45  79 /  60  60  50  70   0   0   0   0
Waynesboro  63  80  60  72  49  70  46  78 /  80  40  60  50   0   0   0   0
Camden      63  78  58  69  47  69  45  78 /  80  50  50  60   0   0   0   0
Crestview   68  81  63  77  52  75  48  81 /  30  60  30  70   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Monday night for ALZ265-266.

FL...High Rip Current Risk through late Monday night for FLZ202-204-
     206.

MS...None.
GM...Dense Fog Advisory until 9 AM CDT this morning for GMZ630>632-
     650.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 26, 3:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
339 AM CDT Sun Mar 26 2023

ALZ051-260915-
Choctaw AL-
339 AM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of northern Choctaw
County through 415 AM CDT...

At 339 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northwest of Lisman, or 11 miles
northwest of Butler, moving northeast at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
southwestern Alabama.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3222 8801 3210 8841 3217 8844
      3231 8842
TIME...MOT...LOC 0839Z 241DEG 41KT 3221 8835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Black

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 6:35 AM CDTSpecial Weather StatementMOBChoctaw40 min
Mar 26, 7:07 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke23 min
Mar 26, 8:10 AM CDTSpecial Weather StatementMOBWilcox50 min
Mar 26, 8:41 AM CDTSpecial Weather StatementMOBChoctaw49 min
Mar 26, 9:13 AM CDTRiver Flood WarningMOBClarke, Washington4 days
Mar 26, 9:25 AM CDTAreal Flood AdvisoryMOBChoctaw5 hr
Mar 26, 10:34 AM CDTSpecial Weather StatementMOBChoctaw41 min
Mar 26, 10:37 AM CDTMarine Dense Fog AdvisoryMOB2 hr
Mar 26, 10:42 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington48 min
Mar 26, 10:48 AM CDTSpecial Weather StatementMOBWilcox42 min
Mar 26, 10:57 AM CDTSevere Thunderstorm WarningMOBWilcox18 min
Mar 26, 11:29 AM CDTSpecial Weather StatementMOBClarke46 min
Mar 26, 12:14 PM CDTSpecial Weather StatementMOBClarke46 min
Mar 26, 12:43 PM CDTSpecial Weather StatementMOBEscambia47 min
Mar 26, 12:45 PM CDTSpecial Weather StatementMOBClarke45 min
Mar 26, 12:59 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox46 min
Mar 26, 1:19 PM CDTSevere Thunderstorm WarningMOBEscambia41 min
Mar 26, 1:45 PM CDTSpecial Weather StatementMOBCovington30 min
Mar 26, 1:56 PM CDTSpecial Weather StatementMOBEscambia34 min
Mar 26, 1:58 PM CDTSpecial Weather StatementMOBCovington47 min
Mar 26, 2:03 PM CDTAreal Flood AdvisoryMOBCovington3 hr
Mar 26, 2:27 PM CDTSpecial Weather StatementMOBEscambia48 min
Mar 26, 2:59 PM CDTSpecial Weather StatementMOBCovington46 min
Mar 26, 3:09 PM CDTSpecial Weather StatementMOBCovington51 min
Mar 26, 3:19 PM CDTSevere Thunderstorm WarningMOBCovington, Escambia41 min
Mar 26, 3:20 PM CDTSpecial Weather StatementMOBCrenshaw25 min
Mar 26, 3:29 PM CDTSpecial Weather StatementMOBButler46 min
Mar 26, 3:45 PM CDTSpecial Weather StatementMOBCrenshaw45 min
Mar 26, 3:56 PM CDTSpecial Weather StatementMOBCovington49 min
Mar 26, 4:05 PM CDTTornado WarningMOBCovington17 min
Mar 26, 4:10 PM CDTSpecial Weather StatementMOBCrenshaw35 min
Mar 26, 4:21 PM CDTSevere Thunderstorm WarningMOBCovington14 min
Mar 26, 4:30 PM CDTSevere Thunderstorm WarningMOBChoctaw45 min
Mar 26, 4:53 PM CDTSpecial Weather StatementMOBWilcox52 min
Mar 26, 5:14 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke46 min
Mar 26, 5:27 PM CDTAreal Flood AdvisoryMOBChoctaw4 hr
Mar 26, 5:43 PM CDTSevere Thunderstorm WarningMOBChoctaw47 min
Mar 26, 5:50 PM CDTSpecial Weather StatementMOBMarengo40 min
Mar 26, 5:55 PM CDTSevere Thunderstorm Warning Considerable damage threatMOBClarke50 min
Mar 26, 6:21 PM CDTTornado WarningMOBClarke, Wilcox39 min
Mar 26, 6:59 PM CDTTornado WarningMOBWilcox46 min
Mar 26, 4:15 PM CDTSpecial Weather StatementMOBWayne45 min

Nearby

Special Weather Statements in Alabama, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.